Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at May 18, 2023, 10:37 PM EDT for Clay County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2023, 10:37 PM EDT (02:37 UTC)
- Expired
- May 19, 2023, 1:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Clay County, GA
The radar
The Ft Rucker radar (KEOX), 47 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228
WGUS52 KTAE 190237
FFWTAE
GAC061-190545-
/O.NEW.KTAE.FF.W.0007.230519T0237Z-230519T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1037 PM EDT Thu May 18 2023
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Central Clay County in southwestern Georgia...
* Until 145 AM EDT.
* At 1037 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen in the last 1 Hour. The expected rainfall rate is 3 to
5 inches in 1 hour. Additional rainfall amounts of 1 to 2 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Gaines, Pecan, Jones Crossing, Fort Gaines-Clay Airport,
Bethel, Zetto and Walter F George Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3167 8509 3172 8496 3171 8496 3171 8495
3168 8495 3165 8494 3162 8494 3158 8493
3158 8506 3159 8506 3161 8506 3162 8506
3163 8507 3165 8508 3166 8508
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3-5 INCHES IN 1 HOUR
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 18, 10:06 PM EDT, 31 minutes earlier.
Area forecast discussion, May 18, 10:06 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 1006 PM EDT Thu May 18 2023 ...New UPDATE... .UPDATE... Issued at 1001 PM EDT Thu May 18 2023 Showers and storms are winding down across the region and that's going to continue within the next few hours. The current forecast is on track and updates don't appear necessary this evening. && .NEAR TERM... (Through Friday) Issued at 341 PM EDT Thu May 18 2023 A backdoor cold front is continuing to slowly move south into the area and is currently oriented NW to SE about halfway through GA. The front is expected to enter our CWA beginning with our northernmost SW GA counties late this evening into the morning and continue sagging into the remainder of our counties into tomorrow afternoon. This will serve to inhibit convection across the area and provide a more climatologically sound "May" day for most of the region. Storms are currently ongoing in our FL counties as the seabreeze continues propagating inland into the evening hours as weak shear and slow storm motions support pulse convection. Low to mid level clouds are expected to build in this evening as well as patchy fog, especially in our SE AL and westernmost FL counties where surface moisture will be more abundant. As the cold front pushes through tomorrow, it will likely slow down near the afternoon as the seabreeze attempts to push inland. Return flow will resume for most of our coastal FL counties, however it appears that the backdoor cold front will eventually continue sagging south and mix out our dewpoints into the mid to upper 60s and dry out our mid to upper levels. For Tallahassee, our moving average PWAT's for May 19th hover around 1.27" which is substantially lower than the 1.6-1.8" that we have been seeing recently. Tomorrow, our PWAT's will still be above average around 1.3-1.4" with areas near the coast reaching slightly higher, however our mid to upper levels will be much drier due to the backdoor cold front which will limit storms to our coastal FL counties tomorrow afternoon. If the front slows down, convection could make it farther north into our inland FL panhandle counties, however that is likely the farthest it will get. With clouds lingering overnight, temperatures will remain in the upper 60s as radiational cooling is inhibited. Tomorrow, our SE AL and SW GA counties will range from the low to mid 80s with our FL counties hovering around the upper 80s with some areas perhaps reaching 90. && .SHORT TERM... (Friday night through Saturday night) Issued at 341 PM EDT Thu May 18 2023 An upper-level trough over the Great Lakes region will be expanding southward on Saturday with a weak front that will increase our rain and thunderstorm chances. PoPs are highest north of I-10, with about a 30% chance on Saturday afternoon. If storms develop along the front, the main concerns will be heavy rainfall and a few storms may be strong to severe with gusty winds. The SPC has highlighted the northwestern half of the CWA in a Marginal Risk for severe weather. Temperatures on Saturday will start in the upper 60s and warm to the upper 80s to near 90. Saturday night will again have temperatures in the upper 60s. && .LONG TERM... (Sunday through Wednesday) Issued at 341 PM EDT Thu May 18 2023 For the long term discussion, the aforementioned cold front is expected to stall in the region, keeping rain chances elevated for a few afternoons through midweek. Afterwards, a pattern change is expected as an upper-level pattern develops and settles over the region by the end of the long term. PoPs range from 30% to 60% from Sunday through Tuesday. The highest chances are along the I-75 corridor. Temperatures for the long term begin with highs in the upper 80s to low 90s, then gradually cooling to the low/mid 80s, then warming again to the upper 80s by the end of the term. Overnight lows will gradually cool from the upper 60s to the mid/low 60s by the end of the term. && .AVIATION... (00Z TAFS) Issued at 747 PM EDT Thu May 18 2023 Scattered TSRA have largely moved into SE Alabama and South Central Georgia. Storms are currently in vicinity of DHN and VLD and will remain near or at these terminals through 03z. NE flow will promote low cigs developing overnight from NE to SW, reaching all by ECP before sunrise. IFR to ocnl LIFR conditions are possible with low cigs before improving back to VFR after 14z Fri. TSRA coverage will be isolated on Friday, so confidence is not high enough to include mention in this TAF cycle. && .MARINE... Issued at 341 PM EDT Thu May 18 2023 Showers and thunderstorms will be possible for varying portions of the waters through the weekend. Otherwise, outside of thunderstorms look for generally light winds near 10 knots or less and seas near 1 to 2 feet. && .FIRE WEATHER... Issued at 341 PM EDT Thu May 18 2023 Fire concerns continue to remain low over the next few days as the wet pattern continues. Friday should remain drier than the previous few days, although areas near the FL Panhandle coast may experience some storms. The only major concern at the moment is dispersions dropping near "low" criteria with some areas possibly dropping below 20, however this would be heavily localized. Additionally, winds in or near any thunderstorm that forms will be gusty and erratic. && .HYDROLOGY... Issued at 341 PM EDT Thu May 18 2023 Showers and thunderstorms will be likely each afternoon for the next few days. Although, Friday (due to a pattern shift) does appear to be less likely to create heavy rainfall that could lead to localized flash flooding. The localized flooding potential returns (another pattern shift) over the weekend with the WPC highlighting the eastern areas of the region in a Marginal Risk for Excessive Rainfall for Sunday. No riverine impacts are anticipated from this rainfall, given the localized nature of the higher amounts. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 67 87 69 89 / 50 30 0 30 Panama City 69 85 71 86 / 10 30 0 20 Dothan 66 83 67 87 / 60 20 10 30 Albany 67 82 65 88 / 50 20 0 30 Valdosta 65 85 66 88 / 60 20 10 30 Cross City 66 89 68 90 / 30 30 10 20 Apalachicola 71 82 71 83 / 10 30 0 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Worster SHORT TERM...Montgomery LONG TERM....Montgomery AVIATION...Godsey MARINE...Montgomery FIRE WEATHER...Worster HYDROLOGY...Montgomery
In the hours before
Special weather statement, May 18, 7:14 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
614 PM CDT Thu May 18 2023
ALZ066-190000-
Dale AL-
614 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southern Dale County
through 700 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newton, or near Daleville, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Daleville, Ozark, Fort Rucker, Midland City, Level Plains, Newton,
Pinckard, Clayhatchee, Sylvan Grove, Hunt Field, Waterford, Knox
Field, Bagwells Crossroads, Kelly, Ewell, Browns Crossroads, Cairns
Aaf, Hanchey Field and Klondyke Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3137 8542 3127 8561 3127 8566 3125 8567
3123 8569 3131 8575 3146 8557
TIME...MOT...LOC 2314Z 235DEG 10KT 3132 8565
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
38-GODSEYSpecial weather statement, May 18, 7:17 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
717 PM EDT Thu May 18 2023
GAZ159-190000-
Brooks GA-
717 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of northwestern Brooks
County through 800 PM EDT...
At 716 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pavo, or 11 miles north of Quitman. This storm was
drifting south.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morven and Barney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3100 8369 3101 8349 3086 8346 3086 8370
TIME...MOT...LOC 2316Z 356DEG 3KT 3095 8361
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
38-GODSEYSpecial weather statement, May 18, 7:53 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
753 PM EDT Thu May 18 2023
GAZ146-190045-
Colquitt GA-
753 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of southern Colquitt
County through 845 PM EDT...
At 753 PM EDT, Doppler radar was tracking a strong thunderstorm near
Riverside, or near Moultrie, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moultrie, Riverside, Berlin, Moultrie Municipal A/P, Autreyville,
Bay, Center Hill, Spence Airport, Murphy and South Moultrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3108 8358 3104 8357 3104 8378 3103 8378
3103 8380 3104 8380 3104 8382 3108 8397
3120 8393 3113 8356 3111 8356
TIME...MOT...LOC 2353Z 296DEG 11KT 3110 8381
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
38-GODSEYLocal storm report, May 18, 9:00 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM FLASH FLOOD 2 W MOULTRIE 31.18N 83.83W
05/18/2023 COLQUITT GA LAW ENFORCEMENT
WATER ACROSS GA 111 NEAR DUNN ROAD.
&&
KGGLocal storm report, May 18, 9:03 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 PM EDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 1 NW BAGWELLS CROSSROAD 31.39N 85.58W
05/18/2023 DALE AL UTILITY COMPANY
TREE DOWN ON LAKE FRONT ROAD. TIME ESTIMATED
BY RADAR.
&&
KGGSpecial weather statement, May 18, 10:30 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1030 PM EDT Thu May 18 2023
ALZ067-GAZ121-122-190315-
Henry AL-Randolph GA-Clay GA-
1030 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of east central Henry,
central Clay and southwestern Randolph Counties through 1115 PM
EDT/1015 PM CDT/...
At 1030 PM EDT/930 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Fort Gaines, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Gaines, Bellville, Walter F. George Lock And Dam, Walter F
George Lake, Zetto, Jones Crossing, Bethel, Pecan, Fort Gaines-Clay
Airport and Coleman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3174 8494 3161 8486 3153 8507 3165 8514
TIME...MOT...LOC 0230Z 064DEG 7KT 3163 8503
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:13 PM EDT | Flash Flood Warning | TAE | Colquitt | 3 hr |
| May 18, 10:24 PM EDT | Areal Flood Advisory | TAE | Clay | 3 hr |
| May 18, 10:30 PM EDT | Special Weather Statement | TAE | Clay | 45 min |
| May 18, 10:39 PM EDT | Severe Thunderstorm Warning | TAE | Clay, Randolph | 51 min |
| May 18, 11:27 PM EDT | Special Weather Statement | TAE | Early | 63 min |
| May 18, 11:31 PM EDT | Areal Flood Advisory | TAE | Clay, Early | 3 hr |
| May 19, 12:35 AM EDT | Areal Flood Advisory | TAE | Early | 115 min |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.